Topic RSS | Reply to topic
Author Post

cuckoo


Member

Posted Fri May 18th, 2007 11:44am Post subject: Lithium and health care professionals.
Hi everyone,
I went to the psych yesterday and he decided to start me on lithium. Lithium is a nasty drug and so I'm not sure whether I really want to go on it. I think that the docs like to jump to conclusions due to the history of bipolar in my family. I do not fulfill the criteria for bipolar exactly which the psychs are fully aware of. However, I do find myself in mixed states where I have depression but excess energy which are very dangerous and my energy levels are very variable (rapidly cycling - days). Does anyone know what effect lithium has on these states/ have any experience . I'd like to avoid taking lithium over the exam period due to side effects. However, it looks like I have to take a year out in my current state as I can't progress from pre clinical to clinical medschool under fitness to practice regulations. Also I'm having problems being honest with my psych as he gives reports to the medical faculty on my heath (probably contributes to the large number of medics suicides each year). Has anyone any experiences of managing bipolar as a health care professional. The health care system is frustratingly flawed in this area.
Thanks.

Back to top

Vespertine


Member

Posted Fri May 18th, 2007 12:06pm Post subject: Lithium and health care professionals.
Even though you do not fit the criteria for MD, you still have mixed symptoms. Therefore, lithium may be used.

Lithium isn't necessarily nasty but it is addictive.

They do have reasons for giving your medical history to your study practice.
Mental illness is a very controversial illness and they have to be sure you are ready to work..especially if it means you are going to be responsible for others health.

Back to top

Fourth Feline


Member

Posted Fri May 18th, 2007 1:48pm Post subject: Lithium and health care professionals.
Hi everyone,
I went to the psych yesterday and he decided to start me on lithium. Lithium is a nasty drug and so I'm not sure whether I really want to go on it. I think that the docs like to jump to conclusions due to the history of bipolar in my family. I do not fulfill the criteria for bipolar exactly which the psychs are fully aware of. However, I do find myself in mixed states where I have depression but excess energy which are very dangerous and my energy levels are very variable (rapidly cycling - days). Does anyone know what effect lithium has on these states/ have any experience . I'd like to avoid taking lithium over the exam period due to side effects. However, it looks like I have to take a year out in my current state as I can't progress from pre clinical to clinical medschool under fitness to practice regulations. Also I'm having problems being honest with my psych as he gives reports to the medical faculty on my heath (probably contributes to the large number of medics suicides each year). Has anyone any experiences of managing bipolar as a health care professional. The health care system is frustratingly flawed in this area.
Thanks.

I have Bi-Polar II with mixed states and found that 'Depakote' worked for me with a much more desirable side effect profile. I am not a health professional, but was told that 'Depakote' ( enteric coated, semi-sodium Valproate) was the drug of choice for rapid cycling or mixed states.

The initial side effects I found were itchy skin and acid reflux up from the stomach. There is a possibility of some hair loss, ( which then grows back) -but it never happened to me. Lithium made me feel sick and 'spaced out' - whereas Depakote leaves me feeling normal, albeit with a bit of extra weight. The itchy skin and acid tummy dissapeared after a while, especially when we got the dose just right, which for me was 1000mg a day (at 84 kg) instead of 1,250mg or 1,500mg which had been previously tried. I also found that a much lower maintainance dose is required, once one stabilises.

Hope that helps,

Best of luck for the future,

F.F.

Back to top

RighthoJeeves


Member

Posted Sat May 19th, 2007 3:44am Post subject: Lithium and health care professionals.
I havent ever found Lithium to be a nasty drug, its been around forever, cheap as chips. I just take it when the bottle says. I have never wanted to take more of it. I function fine, I do whatever I want to do during the day, I sleep fine at night- a major importance for Bipolar. I havent gained weight, if I do its because I eat fast food etc without balacing it out with healthy stuff and working out but not because of Lithium. I do wish I wasnt thirsty all the time but its a small thing to maintain with Lithium. I have never tried Depakote. My husband has but is now on Lithium, Depakote is pricey if you dont have health insurance- we have to apply to State..when we move to Utah we will see if his job can offer some or we will apply to the State- unless some knows of Health insurance companies who will take on Bipolar people, alot call us high risk and wont touch us.

Back to top

Vespertine


Member

Posted Sat May 19th, 2007 4:12pm Post subject: Lithium and health care professionals.
I didn't mean it's addictive as in you want to take more of it. I meant that it can be very hard to give up.

Back to top

cuckoo


Member

Posted Sun May 20th, 2007 12:40pm Post subject: Lithium and health care professionals.
Thanks all.
The side effects of lithium are very common and it has a low therapeutic index (easy to overdose on) which worries me as i have a history of overdose, I didn't want to take valproate as it has sedative effects, which I don't have the time for I am very ready to work and pass the exams but alas I have been kept down a year which is unfortunate but as long I practice eventually its not too bad. In what way is harder than SSRIs to come off?

Back to top

Vespertine


Member

Posted Sun May 20th, 2007 6:45pm Post subject: Lithium and health care professionals.
If you have a history of overdose then why on earth are your health professionals trying to get you on lithium!!

Back to top

Anonymous


Unregistered

Posted Sun May 20th, 2007 9:24pm Post subject: Lithium and health care professionals.
Dear Cuckoo, i had to defer for a year between years 1 and 2 of my health training, (so i did a part-time psychology course in that year) and have now come nearly to the end of my second year, with the 3rd to come in September. Also my tutor and psychiatrist have an agreement off confidentiality between them so they can discuss any concerns they have in either direction.

All this has been okay cos i feel after the year break that i am fully justified to be on the course, and i know both psychiatrist and tutor (and supervisor) all have confidence in me.

I can't say about Lithium, but i do know you have a right to give informed consent to the treatments you accept - do you feel fullyt informed? If mnot go back and ask for your worries to be addressed more thoroughly


Best wishes


Chris

Back to top

cuckoo


Member

Posted Wed May 23rd, 2007 12:22am Post subject: Lithium and health care professionals.
So I had 'the meeting' today. In which I was pressured (even though it was 'my decision') to take the next year off. However, they said some dodgy things about having 'leverage' in the psychiatric department which I possibly have a case against and also the undue influence I have had in consenting to psych reports. Not ideal. They do not seem to be acting in my best interests anymore but in the interests of Cambridge university stats.
Lou

Back to top